Heavy Snow, East Slopes Northern Cascades
- When
- March 4, 7:00 AM PST to March 7, 12:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong and moist Pacific storm system produced heavy snow during a two to three day period over the Northeast Blue Mountains and the East Slopes Cascades zones. In the Blue Mountains Sourdough Gulch received 17 inches and Spruce Springs received 27 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong and moist Pacific storm system produced heavy snow during a two to three day period over the Northeast Blue Mountains and the East Slopes Cascades zones. In the Blue Mountains Sourdough Gulch received 17 inches and Spruce Springs received 27 inches. In the Cascade mountains Harts Pass received 13 inches with 19 inches at Rainy Pass, 20 inches at Park Ridge, 31 inches at Lyman Lake and 20 inches at Pope Ridge. At lower elevations Lake Wenatchee reported 6 to 9 inches with 6 inches at Plain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 4, 3:47 AM PST, 3 hours 13 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
347 AM PST TUE MAR 4 2003
.SYNOPSIS...NORTHERLY FLOW WILL GIVE WAY TO STRONG WESTERLY
FLOW BY WEDNESDAY. A COOL AND SNOWY PERIOD IS EXPECTED TO
DEVELOP BY WEDNESDAY AND PERSIST INTO THE WEEKEND FOR MOST OF
THE AREA.
.DISCUSSION...
TODAY THROUGH THURSDAY...NORTHWEST FLOW WILL GIVE WAY TO A STRONG
ZONAL SITUATION BY WEDNESDAY. THE POLAR LOW SHIFTING WESTWARD WILL
LIKELY DEVELOP A STRONG SURFACE LOW OVER THE PACNW ON WEDNESDAY AND
THURSDAY. COUPLED WITH EXCELLENT JET STREAM DYNAMICS THINGS ARE
BEGINNING TO TAKE SHAPE FOR A DECENT SNOW EVENT. WATCHES WILL BE
CONTINUED FOR THE IDAHO MOUNTAINS AND CAMAS PRAIRIE AREAS. ANOTHER
AREA OF CONCERN IS THE EASTERN SLOPES OF THE CASCADES. IT IS LIKELY
THAT THE AREAS NEAR THE CREST WILL APPROACH CRITERIA FOR A
WARNING...OR WATCH AS THIS POINT. HOWEVER...IT IS A BIT TOO CLOSE
TO CALL. IT WOULD BE NICE TO TAKE A LOOK AT ANOTHER MODEL RUN BEFORE
PULLING THE TRIGGER. A DROP IN POPS IS IN ORDER FOR AREAS ON THE
LEE OF THE CASCADES AND EASTERN COLUMBIA BASIN. CROSS MOUNTAIN FLOW
IS WAY TO STRONG AND RAIN/SNOW SHADOWING IS VERY LIKELY. /LERICOS
.FRIDAY THROUGH MONDAY...GFS COMTINUES WITH A PROGRESSIVE TREND
THROUGH THE EXTENDED PERIOD. WILL THEREFORE CONTINUE WITH A BROAD
BRUSH FORECAST WITH A CHANCE OF RAIN AND SNOW EACH DAY. FLAT WAVE
RIDGING MOVES OVER THE CWA SATURDAY BUT ONLY AFFECT WILL BE A
LITTLE WARMER TEMPERATURES. VERY COLD AIR JUST NORTH OF THE CWA AS
SERIES OF ARCTIC LOWS STACK UP ACROSS CANADA...KEEPING THE
TRANSIENT WX PATTERN ACROSS THE PAC NW.
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 041/027/044/029/042 12555
COE 040/027/040/026/039 15555
PUW 040/026/046/028/043 12555
LWS 046/033/050/035/048 15444
CQV 044/024/038/027/037 15777
SPT 041/026/038/026/038 26777
WWP 039/020/034/023/034 26777
MWH 052/033/052/033/047 01122
EAT 050/032/049/033/044 -1222
OMK 049/026/050/029/046 -1222
.OTX...WINTER STORM WATCH WEDNESDAY AND WEDNESDAY NIGHT FOR THE
NORTHERN IDAHO PANHANDLE...CENTRAL PANHANDLE MOUNTAINS...AND
LEWIS AND SOUTHERN NEZ PERCE COUNTIES.IDZ001>004-026-027-WAZ031>038-041>044-051430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
650 AM PST TUE MAR 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE FOLLOWING WATCHES, WARNINGS AND ADVISORIES ARE IN EFFECT:
...WINTER STORM WATCH CONTINUES FOR WEDNESDAY AND WEDNESDAY NIGHT...
FOR THE FOLLOWING LOCATIONS:
NORTHERN PANHANDLE, CENTRAL PANHANDLE MOUNTAINS
...WINTER STORM WATCH CONTINUES FOR WEDNESDAY AND WEDNESDAY NIGHT...
FOR THE FOLLOWING LOCATIONS:
LEWIS AND SOUTHERN NEZ PERCE COUNTIES
FOR FURTHER DETAILS SEE THE LATEST WEATHER BULLETIN
WWUS46 KOTX WSWOTX.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
UNDER NORTHWEST FLOW ALOFT...A POTENT WINTER STORM WILL PASS THROUGH
THE INLAND NORTHWEST WEDNESDAY INTO WEDNESDAY NIGHT WITH THE
POTENTIAL FOR HEAVY SNOW FOR THE UPSLOPE AREAS OF NORTH IDAHO. A
WINTER STORM WATCH HAS BEEN POSTED FOR THE NORTHERN PANHANDLE...THE
CENTRAL PANHANDLE MOUNTAINS AND THE CAMAS PRAIRIE. PLEASE SEE THE
LATEST WINTER WEATHER BULLETIN FOR FURTHER DETAILS (WWUS46 KOTX
WSWOTX)
THE WET AND UNSETTLED PATTERN IS EXPECTED TO CONTINUE INTO THE
WEEKEND WITH MORE SNOW POSSIBLE ESPECIALLY IN THE MOUNTAINS. PLEASE
CONTINUE TO MONITOR THIS PRODUCT FOR UPDATES ON THE UPCOMING WINTER
WEATHER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347414, 5347413.